Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 8, NWS Tucson, AZ

July 6, 2008Cochise County, Graham County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 6, 2008, 7:34 PM MST for Cochise County, Graham County, Arizona. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2008, 7:34 PM MST (02:34 UTC)
Expired
Jul 6, 2008, 9:30 PM MST
In force
116 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Cochise County, AZ, Graham County, AZ

The radar

The Tucson radar (KEMX), 83 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
440 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2855 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 070234
FFWTWC
AZC003-009-070430-
/O.NEW.KTWC.FF.W.0008.080707T0234Z-080707T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
734 PM MST SUN JUL 6 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...
  SOUTH CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA...
   INCLUDING THE TOWNS OF BONITA AND FORT GRANT...

* UNTIL 930 PM MST

* AT 729 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT AN ORGANIZED CLUSTER OF THUNDERSTORMS ACROSS SOUTHERN GRAHAM 
  AND NORTHWEST COCHISE COUNTY HAVE PRODUCED VERY HEAVY RAINFALL
  OVER THE PAST 30 MINUTES. WEATHER RADAR ESTIMATES THAT BETWEEN ONE
  AND TWO INCHES OF RAIN HAS FALLEN ALONG THE SOUTHERN AND SOUTHWESTERN
  PORTIONS OF THE PINALENO MOUNTAINS...TO THE SOUTHERN GALIURO MOUNTAINS.
  THIS INCLUDES THE TOWNS OF FORT GRANT AND BONITA. THESE STORMS HAVE
  LITTLE MOVEMENT.

LAT...LON 3268 11037 3267 10962 3235 10965 3222 10996
      3219 11042

$$
2 follow-up statements
000 
WGUS75 KTWC 070316
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
816 PM MST SUN JUL 6 2008

AZC003-009-070430-
/O.CON.KTWC.FF.W.0008.000000T0000Z-080707T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM AZ-COCHISE AZ-
816 PM MST SUN JUL 6 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR
NORTHWESTERN COCHISE AND SOUTH CENTRAL GRAHAM COUNTIES...

AT 810 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE AN ORGANIZED CLUSTER OF THUNDERSTORMS ACROSS SOUTHERN 
GRAHAM AND NORTHWEST COCHISE COUNTY HAVE PRODUCED VERY HEAVY 
RAINFALL. WEATHER RADAR ESTIMATES THAT BETWEEN 1.5 AND 2.5 INCHES OF 
RAIN HAS FALLEN ALONG THE SOUTHERN AND SOUTHWESTERN PORTIONS OF THE 
PINALENO MOUNTAINS...TO THE SOUTHERN GALIURO MOUNTAINS. THIS 
INCLUDES THE TOWNS OF FORT GRANT AND BONITA. BIG CREEK NEAR FORT 
GRANT...AS WELL AS OAK CREEK...HIGH CREEK AND HOG CANYON WASH ARE 
ALL LIKE FILLED WITH RUNNING WATER. THESE STORMS HAVE LITTLE 
MOVEMENT AND FURTHER STORM DEVELOPMENT IS EXPECTED ACROSS THE AREA 
OVER THE NEXT 30 MINUTES RESULTING IN CONTINUED FLASH FLOODING.

LAT...LON 3268 11037 3267 10962 3235 10965 3222 10996
      3219 11042

$$
000 
WGUS75 KTWC 070428
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
928 PM MST SUN JUL 6 2008

AZC003-009-070432-
/O.EXP.KTWC.FF.W.0008.000000T0000Z-080707T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM AZ-COCHISE AZ-
928 PM MST SUN JUL 6 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 930 PM MST FOR NORTHWESTERN
COCHISE AND SOUTH CENTRAL GRAHAM COUNTIES...

THE STORMS THAT PRODUCED VERY HEAVY RAINFALL OVER THE SOUTHERN 
PINALENO AND GALIURO MOUNTAINS MAV MOVED EAST TO THE WESTERN 
PINALENO AND EASTERN RINCON MOUNTAINS. THE HEAVY RAINFALL NEAR FORT 
GRANT AND BONITA HAS HAD AMPLE TIME TO RUNOFF AND THE THREAT OF 
FLASH FLOODING HAS SUBSIDED. HOWEVER...VERY HEAVY RAINFALL BETWEEN 
THE GALIURO AND RINCON MOUNTAINS WILL CONTINUE TO RUNOFF THIS 
EVENING INTO NORMALLY DRY WASHES AND OTHER LOW LYING AREAS. EXPECT 
PAIGE CREEK NEAR CASCABEL AND HOT SPRINGS CANYON CREEK NEAR MULESHOE 
RANCH TO BE FILLED WITH RUNNING WATER.

AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR THE 
AREA UNTIL 1015 PM MST.


LAT...LON 3268 11037 3267 10962 3235 10965 3222 10996
      3219 11042

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 1:42 PM MST, 5 hours 52 minutes earlier.

Area forecast discussion, Jul 6, 1:42 PM MST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
142 PM MST SUN JUL 6 2008

.SYNOPSIS...AVAILABLE MOISTURE COMBINED WITH DAYTIME HEATING WILL
GENERATE ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
THE NEXT FEW DAYS. HIGH TEMPERATURES WILL BE RUNNING NEAR NORMAL FOR
JULY THROUGH THE WEEK. A BROAD AREA OF HIGH PRESSURE ALOFT WILL
RESULT IN A STRONGER EAST TO SOUTHEAST STEERING FLOW BY LATE IN THE
WEEK. THIS SHIFT IN THE PATTERN WILL BRING AN INCREASE IN
THUNDERSTORM ACTIVITY BY THURSDAY.

&&

.DISCUSSION...WATER VAPOR IMAGERY SHOWS WEAK HIGH PRESSURE EXTENDING
FROM EXTREME SOUTHEAST ARIZONA/NORTHERN MEXICO TO NORTHERN TEXAS AND
SW OKLAHOMA. MEANWHILE...A TROUGH OVER NEVADA IS MOVING EAST AND
WILL MAKE ITS WAY INTO THE PLAINS ON MONDAY. IR AND VISIBLE
SATELLITE IMAGERY INDICATE THAT THE SOLID DECK OF MID LEVEL CLOUDS
OVER A LARGE PORTION OF MY FORECAST AREA THIS MORNING HAS ERODED.
CURRENT SATELLITE IMAGES SHOW A FAIRLY TYPICAL MONSOON DAY WITH
BUILDS UPS OVER THE MOUNTAINS.

THIS MORNINGS KTWC SOUNDING WITHOUT MODIFICATION SHOWED A PWAT OF
1.64 INCHES...A LIFTED INDEX OF MINUS 8 AND A CAPE OF AROUND 3400
J/KG. MODIFYING THE SOUNDING USING T=100TD=57 YIELDS A PW OF 1.55
INCHES...A LIFTED INDEX OF MINUS 6 AND A CAPE OF AROUND 1600 J/KG
ASSUMING THE PARCEL IS LIFTED FROM THE SURFACE. THE MEAN TEMP
LIFTING METHOD YIELDS A CAPE OF AROUND 1400 J/KG. WINDS IN THE
COLUMN WERE ALMOST NON-EXISTENT WITH VERY WEAK FLOW FROM AROUND
700-375MB. WITH THAT SAID...EXPECT THE STORMS THAT DO DEVELOP TODAY
TO BE MAINLY HEAVY RAINERS WITH LITTLE MOVEMENT OR PERHAPS A SLOW
DRIFT TO THE WEST.

MODELS INDICATE THE HIGH WILL MOVE FARTHER EAST AS THE TROUGH WHICH
IS CURRENTLY OVER NEVADA CONTINUES TO PUSH EAST REACHING THE CENTRAL
PLAINS AND DRAPED ACROSS NEW MEXICO BY MONDAY. AS THIS OCCURS A
DOUBLE CENTERED HIGH WILL SET-UP WITH ONE HIGH PRESSURE CELL OVER
THE PACIFIC WATERS AND EXTENDING INTO NW ARIZONA ON TUESDAY. THE
OTHER HIGH WILL BE CENTERED OVER THE DIXIE STATES AND EXTENDING BACK
INTO WEST TEXAS. BETWEEN THESE TWO HIGH CELLS WILL RESIDE A COL OVER
NEW MEXICO. THIS CONFIGURATION WILL PERSISTS FOR A FEW DAYS PROVING
A LOW END CHANCE OF POPS FOR MOST LOCATIONS WITH HIGHER CHANCES OVER
MOUNTAIN TOPS. BY LATE NEXT WEEK....BOTH THE GFS AND ECMWF SHOW AN
INVERTED TROUGH MOVING WEST THROUGH NORTHERN MEXICO ON THURSDAY AND
EVENTUALLY INTO THE DESERT SOUTHWEST ON FRIDAY. THIS WILL LIKELY
ENHANCE STORM DEVELOPMENT LATE IN THE WEEK AND INTO THE WEEKEND. I
THEREFORE INCREASED RAIN CHANCES FOR THIS PERIOD...BUT PERHAPS NOT
ENOUGH. SUBSEQUENT SHIFTS WILL HAVE AMPLE TIME TO MASSAGE THE
FORECAST BASED ON FRESH MODEL RUNS.

HIGHS THROUGH THE PERIOD WILL REMAIN AT OR SLIGHTLY BELOW NORMAL.
LOWS WILL REMAIN SEVERAL DEGREES ABOVE NORMAL THROUGH THE FORECAST
PERIOD.

&&

.FIRE WEATHER...HIGH PRESSURE ALOFT WILL REMAIN CENTERED NORTHWEST
OF US THROUGH THE MIDDLE OF NEXT WEEK. FLOW AROUND THIS HIGH WILL
RESULT IN A DAILY CYCLE OF AFTERNOON AND EVENING THUNDERSTORMS. A
FAIRLY ACTIVE PERIOD LOOKS TO BE IN STORE FOR SOUTHERN ARIZONA THIS
WEEK AS ADDITIONAL MOISTURE COUPLED WITH SOME DISTURBANCES MOVING
INTO THE AREA FROM MEXICO LATE IN THE WEEK AND INTO THE WEEKEND. ANY
THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE
STRONG...ERRATIC...AND GUSTY WINDS.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING. WINDS WILL GENERALLY BE LIGHT AND DIURNALLY
DRIVEN EXCEPT NEAR THUNDERSTORMS THROUGH 06Z MON...WHERE WINDS WILL
BE VARIABLE AND GUSTY AT TIMES. OUTFLOW WINDS WITH STORMS COULD HAVE
GUSTS TO AROUND 35 KTS. THE MAIN FOCUS WITH STORMS THIS AFTERNOON
AND EVENING WILL BE HEAVY RAIN. AVIATION DISCUSSION NOT UPDATED FOR
TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

MOLLERE

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 5:11 PM MSTAreal Flood AdvisoryTWCGraham94 min
Jul 6, 5:31 PM MSTSevere Thunderstorm WarningTWCGraham44 min
Jul 6, 6:19 PM MSTSevere Thunderstorm WarningTWCSanta Cruz41 min
Jul 6, 6:47 PM MSTAreal Flood AdvisoryTWCPima118 min
Jul 6, 6:47 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Greenlee88 min
Jul 6, 8:28 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima, Pinal, Santa Cruz107 min
Jul 6, 10:12 PM MSTAreal Flood AdvisoryTWCPima, Pinal, Santa Cruz3 hr

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.